Potential Dangers of Mixing Herbal and Prescription Meds
FOR ANTIGO TIMES
Medications improve the lives of billions of people across the globe every day. Without access to medication, millions may die while countless others would experience a dramatic decline in their quality of life.
Though there’s no denying the positive effects of medication, the efficacy of herbal supplements and prescription drugs does not mean each are risk-free. Risks may even be compounded when individuals take herbal supplements and prescription medications concurrently. According to the Mayo Clinic, herbal supplements do not always interact well with prescription medications. For example, herbal supplements can interact with medicines utilized to treat issues affected the heart and blood vessels. That includes conditions like high blood pressure, which estimates from the World Health Organization indicate affects nearly 1.3 billion adults between the ages of 30 and 79.
Mixing medications has always been risky, but a growing reliance on herbal medicines has potentially elevated that risk. That’s perhaps due to perceptions of herbal supplements as wholly natural, leading some to conclude that a substance that’s wholly natural cannot jeopardize the human body. However, an analysis published in the British Journal of Clinical Pharmacology detailed more than a dozen instances of adverse drug reactions affecting individuals who took herbal medicines alongside various prescription medications. The medications taken, some of which were antidepressants, were prescribed to treat various conditions, including HIV, epilepsy and heart disease.
The potential dangers of mixing herbal and prescription medications underscore the need to engage in honest and open discussions with a physician before taking any herbal or prescription medications. Individuals currently taking a prescription medication should consult with their physician before taking any herbal supplements, while those who take herbal medicines and supplements should bring that up with their physicians if they are prescribed a new medication.
What are some symptoms of herbal and prescription interactions?
The Mayo Clinic notes that a fast heartbeat and changes in blood pressure are two indicators of drug interactions. But many additional side effects can indicate a potentially dangerous or unhealthy interaction is taking place. For example, the U.S. Food and Drug Administration notes that increased dryness or irritation of skin when taking more than one topical acne drug at the same time indicates an unhealthy interaction is taking place.
Herbal and prescription medication interactions can be dangerous. Individuals are urged to contact their physicians before combining medications and to bring up their existing medication regimen whenever they are issued a new prescription.